Georgia, 2022

Damaging Wind in Georgia, June 5, 2022

June 5, 2022 · NWS JAX · 1 event in 1 county or zone

Showers and isolated thunderstorms along the Atlantic coast sea breeze pushed inland toward the I-75 corridor Sunday afternoon. Strong to severe pulse storms developed when the Atlantic coast sea breeze interacted with outflows from the Gulf coast sea breeze over inland southeast Georgia and Suwannee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Showers and isolated thunderstorms along the Atlantic coast sea breeze pushed inland toward the I-75 corridor Sunday afternoon. Strong to severe pulse storms developed when the Atlantic coast sea breeze interacted with outflows from the Gulf coast sea breeze over inland southeast Georgia and Suwannee Valley. The main hazard was gusty, wet downburst winds, locally heavy rainfall and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 5, 7:00 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 5, 7:00 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
800 PM EDT Sun Jun 5 2022

.AVIATION...
[Through 00Z Tuesday]

Convection has shifted west of I-75 and is no longer expected to
impact area TAF sites through the rest of the evening. VFR
conditions will prevail however periods of MVFR are possible
overnight as a coastal trough develops and showers begin to spread
onshore. The best potential of IFR/LIFR low stratus will be along
the I-75 corridor, including GNV. Northeast winds between 5-12
kts will accompany shower chances through the morning. There is a
fair chance of thunderstorm development Monday afternoon along the
Atlantic sea breeze; all sites and all sites have a VCTS and/or
TSRA mention between 18z and 00z. Highest confidence is at GNV
toward the end of the period as sea breezes converge along I-75
around 21z.

&&

.PREV DISCUSSION [314 PM EDT]...

.NEAR TERM [Through Tonight]...

Breezy NE winds continued at the coast with a high rip current
risk at NE FL beaches between departing TS Alex and surface high
pressure centered NNE of the region. Higher PWAT of 1.6 to 1.7
inches was across the local area with weak steering flow (< 5
kts). Showers and isolated t'storms will continue to press inland
from the Atlantic coast through early evening toward the I-75
corridor, where a few stronger pulse storms will be possible as
convection from the east intersects outflow from the west coast
sea breeze under weak passing mid level PVA. The main convective
hazard today will be locally heavy rainfall and possibly some wet
downbursts near boundary mergers with gusts 40-45 mph possible.
Precipitation will tapper off across inland areas through midnight
while increasing back toward the Atlantic coast near a meandering
frontal zone and onshore flow as a short wave trough fueling
convection across the central Gulf coast this afternoon translates
eastward toward the local forecast area into Monday. There will be
a better potential for a coastal thunderstorm toward sunrise
Monday morning given increased upper level instability with the
approach of the mid level short wave trough. Overnight lows
tonight will range from the mid/upper 60s across inland SE GA to
the low/mid 70s across most of NE FL and toward the Atlantic
coast.

.SHORT TERM [Monday Through Tuesday Night]...

Mon & Mon night...A lingering low level wake trough under the
passing short wave trough will bring an early onset of coastal
convection, with precip expanding in coverage as it expands inland
into the afternoon. Latest high-res CAMs suggest the best morning
precip potential north of the meandering frontal zone, generally
from SGJ northward to just south of SSI. With the approach of the
mid/upper level trough, a few morning storms moving inland could
be strong and capable of some hail given cold mid level temps (500
mb temps -9 to -11 deg C) and bulk shear of near 30 kts. Rainfall
will expand inland into the afternoon, with a continuation of
strong to isolated severe storms given mid/upper level dynamics
and instability associated with the passing short wave trough
interacting with low level diurnally enhanced instability...which
could be curtailed by cloud cover. Where boundaries merge in the
afternoon, the main t'storm hazard will be gusty wet downburst
winds and locally heavy rainfall, with some hail potential. Precip
will tapper off Mon evening, with dry conditions expected through
sunrise Monday morning with potentially some inland fog as low
level ridging NE of the area extends southward and weakens
boundary layer winds. High temps Monday will range from the
mid/upper 80s coast to near 90 well inland, with overnight low
temps Mon night a little cooler ranging in the mid/upper 60s
inland to low 70s toward the Atlantic coast.

Tue & Tue Night...The beginning of a drier and warmer couple of
days begins as a low level ridge builds offshore of New England
and shifts farther south, extending a ridge axis southward across
the local area, shunting the lingering surface front farther SSW of
the local area as a mid-level ridge axis from TX begins to extend
eastward across the Gulf Coast states. Easterly flow will weaken
compared to previous days, with a low chance of inland showers and
storms mainly during the afternoon and evening across NE FL. Precip
across inland areas will fade quickly after sunset Tue night. Temps
will be the main story as the mid level ridge centered to the west
strengthens eastward through mid-week. High temps Tue are expected
to climb into the low/mid 90s west of Highway 301 to the low 90s and
upper 80s at the coast. Overnight lows Tue night will range in the
upper 60s inland to low 70s with drier air across the area.

.LONG TERM [Wednesday Through Sunday]...

Wednesday & Thursday...Continued below normal rain chances with
progressively warming high temps as the TX mid level ridge axis
persists across the northern Gulf Coast region Wed then begins to
break down Thu. Surface high pressure edges offshore of the US SE
Atlantic coast Wed then the ridge axis shifts south of the local
area across south FL into Thu as a frontal zone edges southward
across GA. Continued with a low chance of inland shower/tstorms Wed
afternoon with a slight increase in rainfall potential into Thu as
moisture increases and frontal forcing approaches SE GA with a
transition from southerly steering flow and inland progressing sea
breezes to a more dominant west coast sea breeze regime Thu. The
main weather impact this period will the warming trend in temps with
above normal highs climbing into the mid/upper 90s inland to near 90
at the coast until the east coast sea breeze develops. Heat index
values will range between 100-106 degF.

Friday through Sunday...Continued hot with heat index values near
105 deg Fri/Sat with increasing rain chances each day as the upper
level ridge yields to a deepening and persist mean layer east
coast trough and moist, unsettled WSW steering flow over the local
area with a meandering surface front. A dominant west coast sea
breeze will bring an earlier onset of convection across our
western zones and across SE GA, then convection will expanded in
coverage and intensity into the afternoons and evenings toward the
Atlantic coast. Temps begin to trend back to near climo values
with increasing rain chances and cloud cover. Muggy overnight lows
will range in the low/mid 70s.

.MARINE...

Breezy ENE winds across the local waters were near 15 kts this
afternoon with combined seas 3-4 ft near shore to 5-6 ft offshore.
Will continue with Small Craft Exercise Caution for the outer
waters tonight due to combined seas near 6 ft. Winds and seas
continue to weaken through mid-week as a weak surface front will
linger over the local waters through Monday, then the front will
shift south and west of the waters Tuesday as high pressure builds
northeast of the region. High pressure will build east of the
local waters through Wednesday, then weaken over the area into
Thursday as a surface front edges southward across Georgia. An
increase in shower and thunderstorms is expected Friday into the
weekend as the front lingers across the region under westerly
flow.

Rip Currents: High rip current risk continues for all local NE FL
beaches through this evening. A moderate risk is likely Monday &
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  68  86  65  91  68 /  30  40  20  10   0
SSI  74  84  74  87  75 /  30  40  30  10   0
JAX  71  85  70  89  70 /  30  40  40  20   0
SGJ  74  85  72  87  72 /  20  40  40  20   0
GNV  70  89  66  92  68 /  30  60  50  30  10
OCF  71  90  69  93  70 /  40  60  50  30  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT this evening for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 5, 5:41 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
641 PM EDT Sun Jun 5 2022

GAZ250-052315-
Northern Ware GA-
641 PM EDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of central Ware County
through 715 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waycross, moving south at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3123 8253 3124 8240 3109 8233 3108 8255
TIME...MOT...LOC 2241Z 353DEG 6KT 3119 8245

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jun 5, 5:46 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
646 PM EDT Sun Jun 5 2022

FLZ340-052315-
Western Marion FL-
646 PM EDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of west central Marion
County through 715 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 9 miles southeast of Williston,
moving south at 5 mph.

HAZARD...Landspouts and wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of west central Marion
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2932 8239 2934 8226 2921 8221 2916 8238
TIME...MOT...LOC 2246Z 353DEG 6KT 2930 8232

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, Jun 5, 5:59 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
659 PM EDT Sun Jun 5 2022

GAZ163-052330-
Clinch GA-
659 PM EDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of northwestern Clinch
County through 730 PM EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm near
Du Pont, or 9 miles east of Lakeland. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Homerville and Du Pont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3109 8297 3111 8294 3104 8275 3088 8287
      3092 8297
TIME...MOT...LOC 2259Z 028DEG 4KT 3104 8292

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jun 5, 6:53 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
753 PM EDT Sun Jun 5 2022

GAZ134-135-060030-
Bacon GA-Appling GA-
753 PM EDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of north central Bacon
and central Appling Counties through 830 PM EDT...

At 753 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baxley, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baxley and Surrency.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3173 8218 3163 8222 3162 8247 3180 8239
TIME...MOT...LOC 2353Z 116DEG 9KT 3169 8231

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jun 5, 7:04 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
804 PM EDT Sun Jun 5 2022

GAZ162-163-060030-
Clinch GA-Echols GA-
804 PM EDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of northwestern Echols
and west central Clinch Counties through 830 PM EDT...

At 803 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mayday, or 13 miles northeast of Statenville. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8303 3085 8301 3086 8301 3086 8299
      3087 8298 3087 8297 3093 8297 3093 8282
      3073 8279 3074 8307
TIME...MOT...LOC 0003Z 001DEG 4KT 3086 8290

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Jun 5, 7:31 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
831 PM EDT Sun Jun 5 2022

GAZ135-060100-
Appling GA-
831 PM EDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of north central
Appling County through 900 PM EDT...

At 831 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plant Hatch, moving north at 10 mph.

HAZARD...Wind gusts of 45 to 55 mph, nickel size hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Plant Hatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3195 8237 3194 8238 3193 8232 3194 8231
      3195 8231 3193 8230 3194 8228 3193 8227
      3193 8226 3192 8225 3191 8219 3180 8218
      3178 8227 3196 8240 3196 8239
TIME...MOT...LOC 0031Z 162DEG 9KT 3185 8227

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CORLESS

The radar

The Moody AFB radar (KVAX), 124 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appling

When
June 5, 7:45 PM EST
Where
Appling County, 5.96 mi ENE of Baxley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.810, -82.260

The Appling county EM reported that roof shingles and siding were blown off of a single wide mobile home. It was reported that there was some prior rot to the siding prior to the damage. A window on a door was blown out and some tree limbs were downed. Also, an outbuilding was blown over. Penny sized hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022726.